Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Why breakthrough seizures several months after increasing dose?
    avatar
    aprilofvt posted:
    My husband has a left temporal lobe mass (benign) that has been watched for about 20 years using regular MRI's. The mass became apparent when his first seizure occurred 20 years ago. The seizures are pretty well controlled and present in this manner:

    A sudden pause in what he is doing, usually during something tedious like folding laundry (and in his sleep), he begins smacking his lips like he is sucking on his own mouth, staring off, and moving his right thumb in circles or rubbing his thumb and fingers together. He sometimes responds during these episodes, which do not last very long, but doesn't remember anything after.

    He is currently taking Lamictal, which has controlled his episodes pretty well even at low doses. The problem is, each time he has breakthrough episodes, they increase his dose a bit and it works for several months only to breakthrough again, increase the dose, repeat.

    I am wondering--why? What is going on in the head that his body "gets used to" the medicine and the episodes come back.

    Currently they are very brief and very few. Tonight it occurred as he was putting a trash bag in the container. I heard the plastic rustling and his mouth going. I walked about to him, put my arm around him and asked if he was okay. He said yes, that he felt weird though. He came around quickly but behaved oddly--which is the usual way it goes.

    I'd like to understand it. I plan on calling his dr., who will likely raise the dose and we will do this again in a few months...
    Reply


    Helpful Tips

    Make sure no changes are made to your medications…
    This letter has been created by the Epilepsy Foundation to make explicitly sure that no substitutions are made to your prescription without ... More
    Was this Helpful?
    4 of 4 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Epilepsy Center